Format

Send to

Choose Destination
Clin Pharmacol Ther. 2011 Jan;89(1):89-96. doi: 10.1038/clpt.2010.240. Epub 2010 Nov 24.

Use of serotonergic drugs and the risk of bleeding.

Author information

1
Division of Pharmacoepidemiology and Pharmacotherapy, Utrecht Institute for Pharmaceutical Sciences, Faculty of Science, Utrecht University, Utrecht, The Netherlands. b.m.verdel@uu.nl

Abstract

We assessed several classes of serotonergic drugs in order to evaluate whether they constitute a risk factor for hospitalization for bleeding (gastrointestinal, intracranial, or in the female genital tract). A case-control study was conducted using data from the PHARMO record linkage system (RLS). The study population comprised 28,289 cases and 50,786 matched controls. Current use of antidepressant drugs was associated with all three types of bleeding, whereas antipsychotic drugs were associated with an increased risk of gastrointestinal and intracranial bleeding. Current use of ergoline derivatives increased the risk of female genital tract bleeding. The risks of gastrointestinal and intracranial bleeding were higher in new users of antidepressant and antipsychotic drugs as compared with those who were already receiving these drugs. No clear association was found between the degree of affinity for the serotonin (5-HT) transporter or the 5-HT(2A) receptor and the risk of any of the three types of bleeding. The association between antipsychotic drugs and gastrointestinal bleeding may warrant further research, in view of the fact that this association was rather unexpected.

PMID:
21107313
DOI:
10.1038/clpt.2010.240
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center